Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Milwaukee, WI

March 5, 2004Jefferson County, Rock County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 5, 2004, 5:46 AM CST for Jefferson County, Rock County, Walworth County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 5:46 AM CST (11:46 UTC)
Expired
Mar 5, 2004, 6:30 AM CST
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Jefferson County, WI, Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 29 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KMKX 051146
SVRMKX
WIC055-105-127-051230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
546 AM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 630 AM CST

* AT 546 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RICHMOND...OR ABOUT 7 MILES SOUTH OF
  WHITEWATER...MOVING NORTHEAST AT 50 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4268 8895 4255 8879 4280 8851 4305 8857

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:00 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 5, 3:00 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CST FRI MAR 5 2004

.DISCUSSION...FORECAST FOCUS IS STILL ON PRECIPITATION
TRENDS/FLOODING CONCERN TODAY.

FLOODING POTENTIAL STILL IN PLACE WITH MANY AREA RIVERS EXPECTED TO
RISE ABOVE FLOOD STAGE. WILL LEAVE WATCH GOING FOR TODAY.
FURTHER DETAILS IN MKEFFAMKE PRODUCT.

IMPRESSIVE H8 SPEED/MOISTURE CONVERGENCE ALONG WITH COUPLING OF
UPPER JETS HAS PROVIDED PLENTY OF FORCING TO GO ALONG WITH THE
PLENTIFUL MIXING RATIOS OF 6-8 G/KG. ISENTROPIC PLOTS SHOW THE STRONG
UPGLIDE. THE AFOREMENTIONED UPWARD MOTION SHIFTS NORTH AND EAST OF
CWA BY 12Z WITH ISENTROPIC SINKING/DRYING AFTER 12Z. DRY SLOT ON THE
WAY AS IS 988MB SFC LO AND SFC WRM FNT. STG NEG TILT SHORT WAVE YET
TO COME WILL KEEP PCPN CHCS GOING BEYOND 12Z. APPCH OF SAID VORT
STILL GENERATING GOOD COVERAGE OF PCPN ACRS IA AND THIS IS TICKETED
FOR CWA THIS MORNING. BUFKIT SOUNDINGS NOT LATCHING ON TO ANY CAPE...
THO LIGHTNING ACTIVITY INCREASING ACRS IOWA WITH BANDS OF CONVECTION
ON LEADING EDGE OF PVA. OVERALL STRENGTH OF SYS AND TRACK OF SFC LO
THRU SRN WI PER RISE/FALL COUPLET...DOES BRING A BRIEF WINDOW OF
INSTAB/HIGHER DEW POINTS INTO CWA. WILL MENTION CHC OF T FOR MRNG
HRS. GIVEN POSN OF WRMFNT WILL ALSO HAVE AREAS FOG TO CONTEND WITH AS
WELL.

WILL MAINTAIN CHC OF SHSN OR MIXY RASN GOING TO SLL -SN FOR TNGT AS
H5-H7 TROF AXIS CROSSES CWA ALONG WITH LOW LEVEL H8-SFC CYCLONIC FLOW
EVIDENT AS WELL.

FAIRLY STRONG SHORT WAVE CROSSES AREA SAT NGT WITH ACCOMPANYING
PVA. WILL HAVE HIGH END CHC POPS WITH THIS. GFS TRIES TO ROTATE A 30
A SECONDARY 30 UNIT VORT ACRS CWA DURG SUNDAY. ETA SHOWING A MORE
CHANNELIZED VORT STRUCTURE WITH MUCH LESS PCPN POTENTIAL. WILL
KEEP GOING CHC FOR NOW.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TODAY ENTIRE CWA.
Hazardous weather outlook, Mar 5, 4:39 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
439 AM CST FRI MAR 5 2004

WIZ046-047-051-052-056>060-062>072-061100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
439 AM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HEAVY RAIN THURSDAY NIGHT AND FRIDAY MORNING WILL CAUSE
MANY RIVERS TO RISE OVER THE NEXT FEW DAYS...SOME ABOVE THEIR FLOOD
STAGE.  PEOPLE IN FLOOD PRONE AREAS SHOULD BE PREPARED TO TAKE ACTION
SHOULD FLOODING OCCUR.  MONITOR OUR HYDROLOGIC STATEMENTS FOR UPDATES
ON THE STATUS OF AREA RIVERS.  A FEW THUNDERSTORMS ARE POSSIBLE
DURING THE MORNING...WITH ALL RAIN DIMINISHING QUICKLY BY MID DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SNOW ACROSS THE AREA SATURDAY NIGHT AND SUNDAY
AND AGAIN MONDAY INTO MONDAY NIGHT.  A FEW INCHES OF ACCUMULATION ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED TO REPORT ANY FLOODING ACROSS THE
AREA.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:10 AM CSTSpecial Marine WarningMKX80 min
Mar 5, 6:10 AM CSTSpecial Marine WarningMKX80 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.